Q. Please suggest the best drug for GAD and social phobia. What are its side effects?

Answered by
Dr. Maneesh Gupta
and medically reviewed by iCliniq medical review team.
Published on Oct 14, 2017

Hi doctor,

I will first summarize my case, and then I will put my query. I had been diagnosed to have GAD and social phobia before 10 years, and I was taking Paxil 20 mg daily in the evening along with CBT. The result was excellent. The anxiety and depression went away, but with a very high level of weight gain, significant fatigue and some sexual dysfunction (low libido). Due to the side effects of the drug, I tried to withdraw it all together around two years back, and there was a relapse. Therefore, I have come back to the medication with some changes. Initially, my doctor replaced Paxil with Prozac and Wellbutrin XL, and then replaced Prozac with Zoloft. Wellbutrin had many side effects on me. Hence, I avoided it altogether. He also avoided Effexor. I am currently on Zoloft 50 mg in the evening along with Buspar 10 mg four times daily.

The query now is, which of the following strategies will have few side effects like fatigue, weight gain, impotence, decreased libido, and to delay the ejaculation?

  1. A combination of 20 mg Prozac during the evening time along with Buspar 10 mg every six hours daily.
  2. A combination of 10 mg Lexapro in the evening along with Buspar 10 mg every six hours a day.
  3. A combination of 50 mg Zoloft every evening along with Buspar 10 mg every six hours daily.

How would you arrange the side effects? I would like you to mention the side effects regarding impotence, libido, weight gain, fatigue, drowsiness, negative impact on the system and liver in long-term usage, control GAD, SAD and social shyness, delayed ejaculation as a positive side effect, interfere with food, other medicines and supplements etc., in a descending order. Please discuss every question in detail according to your practical experience. Best regards.

Dr. Maneesh Gupta

Psychiatry
#

Hi,

Welcome to icliniq.com.

I read your query.

Out of the three options, the third option would be the best possible concerning the balance between the effectiveness and side effects. Zoloft (Sertraline) and Lexapro (Escitalopram), both are almost equal regarding the side effects and efficacy. Based on my experience, Prozac (Fluoxetine) is a weaker drug regarding the effectiveness.

With my practical experience, impotence and loss of libido are known side effects of all the three drugs. The probability may vary but, it is about 10 to 20 %.

Lexapro is the most drug to cause weight gain when compared to Zoloft and Prozac.

Again, fatigue and drowsiness are known to occur with all the three medicines. But, it is more familiar with Lexapro.

Delayed ejaculation is not a predictable side effect. Hence, cannot say among the three. Zoloft and Lexapro do not interfere with almost all the medicines, whereas, Prozac may do so.

The long-term impact on the body and liver is almost negligible for all the three. They are all safe on a long run.

The effectiveness of control on SAD (seasonal affective disorder), GAD (generalized anxiety disorder), and social shyness is better with Zoloft and Lexapro compared to Prozac. Between the two (Zoloft and Lexapro) it is hard to judge. Some patients benefit more on Lexapro and some on Zoloft.

To conclude, I reiterate that, based on the information you have provided, the third option is the best among the three. (Zoloft 50 mg with Buspirone 10 mg, every six hours).

With best wishes.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

Yes, the doctors here also agree with the third opinion.  But, I want to take your advice to ensure well about that. Is the combination dose enough or low or high to control the case (Zoloft 50 mg with Buspirone 10 mg, every six hours)? Is it better to elevate the dose of Zoloft to 100 mg? Should I take Buspirone 10 mg every six hours or eight hours for a better result? Do you prefer Cialis 2.5 to 5 mg daily or Levitra 5 mg for a weak erection? Thank you very much again. Best regards.

Dr. Maneesh Gupta

Psychiatry
#

Hi,

Welcome back to icliniq.com.

The dose of Zoloft at 50 mg is a moderate dose. It will depend more on individual tolerability and expectations of the treatment. If I treat 100 patients with GAD with Zoloft, then 50 mg would have been prescribed to about 50 patients.

Weak erection in an individual who is receiving SSRI (selective serotonin reuptake inhibitor) would require an assessment of libido and how much that is contributing to a lack of proper erection. I have not used Levitra (Vardenafil) till now. Tadalafil - Cialis can be taken up to twice a week, in a sexually active person, but not daily.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I have erectile dysfunction and ejaculation problems. Kindly help.

Query: Hello doctor, My cum is not coming out by force or thrust. The cum is just flowing out of my penis. Three years earlier the cum was coming out by force or thrust. I am having erectile dysfunction may be since last two years or two and half years, and I was not having erectile disfunction earlier. I...  Read Full »

Is erectile dysfunction related to my thyroid disease?

Query: Hello doctor, I am a 72-year-old male with a height of 5 feet 6 inches and a weight of 78 kg. I have been on Eltroxin 100 mcg and Amloz 5 mg for two years for hypothyroidism. I am feeling fatigued and have an intense appetite. I have lost fertility for the last one year. My ESR value is 41. I also ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.